Florida, 2004

Hurricane in Florida, August 13, 2004

August 13, 2004 · NWS JAX · 1 event in 1 county or zone

22:00 EST: 60 mph 5 mi south of Bunnell. 22:07 EST: 60 mph sustained in Korona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

22:00 EST: 60 mph 5 mi south of Bunnell. 22:07 EST: 60 mph sustained in Korona. 22:23 EST: Transformers down in Bunnell. 22:26 EST: 65 mph wind gust in Flagler Beach. 22:30 EST: 55-65 mph destroyed a sun room in Palm Coast. 22:31 EST: 60 mph NW of Bunnell. 22:36 EST: 67 mph gust Flagler Beach. 22:37 EST: 77 mph gust Flagler Beach. 22:20-22:40 EST: Numerous trained spotter reports of 50 kt wind gusting to 60 kts countywide. Measured wind of 60G67KT and dime size hail reported in Palm Coast. 22:41 EST: Tree through roof of home Palm Coast. 22:42 EST: 70 mph sustained Palm Coast. 22:49 EST: 68 mph gust Flagler Beach. 22:51 EST: Trees down Countywide. 22:53 EST: Report of large porch roof blown off Flagler Beach. 23:00 EST: 80% of county without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 7:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 7:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT FRI AUG 13 2004

SHORT TERM...HAVE ISSUED UPDATE TO REFLECT CHANGES TO INLAND WIND
WARNINGS. HAVE CUT BACK INLAND WIND WARNING A TIER COUNTIES SINCE
CHARLEY IS MOVING STEADILY NORTH NORTHEAST TOWARDS FLAGLER COUNTY.
WIND FIELD REMAINS VERY TIGHT AROUND THE CENTER OF CIRCULATION. IF
CENTER CONTINUES ON CURRENT TRACK MAY BE ABLE TO REDUCE WARNINGS
FURTHER AS THE EVENING WEARS ON. NO OTHER CHANGES MADE TO ZONES OR
COASTALS AT THIS TIME.

&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HURRICANE WARNING FERNANDINA BCH TO FLAGLER BCH OUT 60NM
     INCLUDING NASSAU...DUVAL...ST JOHNS...FLAGLER COUNTIES.
     INLAND HURRICANE WIND WARNING MARION...CLAY...PUTNAM COUNTIES.
     INLAND TROPICAL STORM WIND WARNING ALACHUA AND BRADFORD
     COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
GA...HURRICANE WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60NM
     INCLUDING COASTAL CAMDEN AND COASTAL GLYNN COUNTIES.
     INLAND TROPICAL STORM WIND WARNING FOR INLAND CAMDEN...
     INLAND GLYNN...BRANTLEY...AND CHARLTON COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
&&
CAMP/SANDRIK/DEESE

PREVIOUS DISCUSSION FOLLOWS

----------------------------------------------------

...HURRICANE CHARLEY TO IMPACT THE AREA TONIGHT...

.SHORT TERM...HURRICANE CHARLEY DOMINATES THE PICTURE WELL INTO
SATURDAY AND THE HURRICANE LOCAL STATEMENTS CONTAIN A WEALTH OF
INFORMATION.  ONLY A FEW CHANGES WILL BE MADE TO TEMPS AND POPS
THROUGH MONDAY. RECENT ANALYSIS SHOWS A COLD FRONT IS SITUATED NEAR
THE WESTERN BOUNDARY OF THE CWA. THE BAND OF CONVECTION OVER THE
REGION IS WITHIN A SHEAR ZONE AHEAD OF THE FRONT. THE MEAN POSITION
OF MID/UPPER TROUGH REMAINS TO WEST OF AREA THROUGH THE WEEKEND AND
THE ASSOCIATED SURFACE FRONT STALLS OVER THE CWA. THIS WILL ENHANCE
CONVECTION FOR THE REST OF THE PERIOD AFTER CHARLEY EXITS.

.LONG TERM...BERMUDA HIGH RIDGE BUILDS OVER CWA BY MID WEEK AND FLOW
BECOMES SOUTHEAST. BASICALLY NO CHANGES WERE MADE TO PREVIOUS FCST.
DIURNAL CONVECTION RETURNS AND WILL BE ENHANCED BY LEFTOVER FRONTAL
BOUNDARY.
&&

.MARINE...WILL BE UPDATING CWF SHORTLY AS FORECAST TRACK HAS CHANGED
SLIGHTLY TOWARD THE RIGHT AND ADDITION OF HURRICANE WARNING...AND
WILL BE SHOWING AN EXTENDED PERIOD OF ONSHORE WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 82 68 88 / 70 60 10 30
SSI 75 84 73 86 / 90 70 20 40
JAX 76 85 71 86 / 90 60 20 40
SGJ 76 85 72 85 / 90 60 30 40
GNV 74 86 69 87 / 90 50 30 40
OCF 74 86 70 87 / 90 50 30 40
&&

 &&

TRABERT/HESS
Hazardous weather outlook, Aug 13, 7:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT FRI AUG 13 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
756 PM EDT FRI AUG 13 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TONIGHT...
...AN INLAND HURRICANE WIND WARNING IS IN EFFECT FOR CLAY...MARION...
AND PUTNAM COUNTIES...
...A HURRICANE WARNING IS NOW IN EFFECT FOR THE FLORIDA AND GEORGIA
EAST COAST...INCLUDING CAMDEN...DUVAL...FLAGLER...GLYNN...NASSAU AND
ST JOHNS COUNTIES...
...A TORNADO WATCH IS IN EFFECT FOR MARION...ALACHUA...PUTNAM...ST
JOHNS AND FLAGLER COUNTIES UNTIL 2 AM SATURDAY MORNING...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE
FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...BRANTLEY...INLAND
CAMDEN...CHARLTON... AND INLAND GLYNN...
...A FLOOD WATCH IS IN EFFECT FOR ENTIRE AREA THROUGH SATURDAY...
...HIGH RISK OF RIP CURRENTS...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...HURRICANE WARNING EARLY SATURDAY ALTAMAHA SOUND TO FLAGLER
BEACH OUT 60NM AS WELL AS GLYNN...CAMDEN...NASSAU...DUVAL...ST JOHNS
AND FLAGLER COUNTIES...
...FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY...
...HIGH RISK OF RIP CURRENTS SATURDAY...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY. CONDITIONS ARE EXPECTED TO
IMPROVE FROM THE SOUTH BEGINNING SATURDAY MORNING AS HURRICANE
CHARLEY MOVES NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/MKT/JTD

In the hours before

Special weather statement, Aug 13, 4:04 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT FRI AUG 13 2004

FLZ038-132130-
FLAGLER FL-
504 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 530 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF FLAGLER BEACH...
MOVING NORTH AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND FLAGLER BEACH THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Aug 13, 4:31 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     15 WSW ST. AUGUSTINE    29.81N 81.54W
08/13/2004                   ST. JOHNS          FL   EMERGENCY MNGR

            TREE LIMBS DOWN IN RIVERDALE BLOCKING COUNTY ROAD 13
            NORTH

&&

PP
Local storm report, Aug 13, 5:30 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FUNNEL CLOUD     ST. AUGUSTINE           29.89N 81.31W
08/13/2004                   ST. JOHNS          FL   STORM CHASER

            FUNNEL CLOUD 3 MILES EAST OF I-95

&&

PP
Special weather statement, Aug 13, 5:52 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT FRI AUG 13 2004

FLZ037-040-132330-
MARION FL-PUTNAM FL-
652 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 730 PM EDT...

AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES SOUTHEAST OF MOSS BLUFF...OR
ABOUT 8 MILES EAST OF EMERALDA...MOVING NORTH AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MOSS BLUFF...JUNIPER
SPRINGS...SALT SPRINGS AND GEORGETOWN THROUGH 730 PM EDT. GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM SATURDAY
MORNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Aug 13, 6:05 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EDT FRI AUG 13 2004

FLZ024-GAZ166-132330-
COASTAL CAMDEN GA-NASSAU FL-
705 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 730 PM EDT...

AT 705 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
DUNGENESS...MOVING NORTH AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. MARYS...DUNGENESS...
KINGS BAY BASE...CUMBERLAND ISLAND...HARRIETTS BLUFF...HIGH POINT AND
DOVER BLUFF THROUGH 730 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 13, 6:36 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
736 PM EDT FRI AUG 13 2004

FLZ037-038-140030-
FLAGLER FL-PUTNAM FL-
736 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING UNTIL
830 PM EDT...

AT 736 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
29 MILES SOUTHEAST OF BUNNELL TO 12 MILES SOUTHWEST OF CRESCENT
CITY...OR ALONG A LINE EXTENDING FROM 4 MILES EAST OF PORT ORANGE TO
8 MILES SOUTHEAST OF SALT SPRINGS...MOVING NORTHEAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND POMONA
PARK...LAKE COMO...CRESCENT CITY...SATSUMA...ANDALUSIA...BUNNELL AND
ESPANOLA THROUGH 830 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Flagler

When
August 13, 10:00 PM EST to 11:00 PM EST
Where
Flagler forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413173.